Zopiclone

Ever since benzodiazepines lost their favoured position as a safe treatment for insomnia and anxiety, the pharmaceutical industry has been frantically trying to fill the lucrative gap with a drug that does not cause dependence.

One likely candidate has been zopiclone (marketed as Zimovane), whose acceptance by doctors has been helped by claims from the manufacturer that "the risk of dependence is minimal when the duration of treatment is limited to no more than four weeks" (ABPI Compendium of Data Sheets, 1997).

Unfortunately, many patients take the drug for far longer than four weeks, in which case the outcome can be far different, as two senior doctors at the University of Wales have reported.

In a report to the British Medical Journal, Drs Ian Jones and Gary Sullivan cite four cases at the hospital where patients suffered adverse reactions including severe anxiety, palpitations, sweating and tremors when they tried to come off the drug after taking it for a year or less (BMJ 1998; 316: 117). One patient, a 49 year old man, said he suffered a strong craving for the drug after he finished the treatment.

Other reactions can include depression, rebound insomnia where the drug causes the very problem it is supposed to ease and amnesia. Common reactions include having a metallic aftertaste in the mouth, stomach disturbances, including nausea and vomiting, dizziness, headaches, drowsiness and dry mouth.

The University of Wales doctors believe that zopiclone should be used only as a short term therapy. "It would seem reasonable to apply the same caution to prescribing this drug that is applied to the benzodiazepines."

Not exactly the message that the manufacturer wanted to hear. So. . . back to the drawing board?